Anaphylactic reaction to galactose-derived oligosaccharides residues from lactose used as a drug excipient


Inhaled steroids are currently the most widely used and recommended medicines for the management of persistent asthma because of their high local and anti-inflammatory efficacy.1 There are three main presentations of the drug: aerosol spray (hydrofluoroalkane - HFA - as a propellant), liquid solution and dry powder inhaler. Dry powder devices are often preferred over HFA sprays in patients over 6 years of age, both for environmental issues and for the intrinsic advantages of the technique, such as ease of use and greater uptake and metabolism of the drug.


As with many pediatric medications, many of the steroids presented in dry powder inhaler have lactose as excipient. This substance has the sole function of stabilizing the pharmaceutical preparation, but it has been associated with the occurrence of important adverse reactions in patients at risk. Some case reports demonstrated hypersensitivity reactions due to contamination of lactose with cow's milk proteins, such as casein and β- lactoglobulin.

Recently, non-protein food allergens with important clinical repercussions have been discovered, for example, galactose-alpha-1,3-galactose (alpha-gal), an oligosaccharide expressed on glycoproteins and non-primate mammalian glycolipids. The production of alpha-gal-specific IgE and its causal relationship with anaphylactic reactions after ingestion of red meat is well known, but its relation with milk is not well established.